Texas, 2014

Heavy Snow and Winter Weather in Texas, November 16, 2014

November 16, 2014 · NWS LUB · 24 events in 24 counties and zones

Following maximum temperatures in the 60s and 70s on the 15th, a strong cold front and upper trough brought a wintry blast to the entire South Plains region by the morning of the 16th. Initially, freezing drizzle developed over the extreme southeast Texas Panhandle before expanding to the south and west.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Following maximum temperatures in the 60s and 70s on the 15th, a strong cold front and upper trough brought a wintry blast to the entire South Plains region by the morning of the 16th. Initially, freezing drizzle developed over the extreme southeast Texas Panhandle before expanding to the south and west. A thin glaze of ice was deposited on many exposed surfaces but most roads fared well until the freezing drizzle changed over to snow in the following hours. The heaviest snow, up to four inches, fell at Memphis (Hall County) with generally two to four inches elsewhere in the southern Texas Panhandle. Lesser amounts were observed farther south including one inch at Lubbock's Preston Smith International airport. With temperatures well below freezing all day, road conditions quickly deteriorated and nearly 120 accidents were reported in the city of Lubbock alone with 11 confirmed injuries. Accidents were noted elsewhere including three fatalities from two separate motor vehicle accidents attributed to icy roads. Two brothers died after their truck rolled multiple times while traveling on US Highway 84 just south of Slaton (Lubbock County). A third vehicle fatality occurred northwest of Hale Center (Hale County) Saturday night on Farm to Market Road 179 near Farm to Market Road 1914.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Nov 16, 5:35 AM CST, 55 minutes earlier.

Area forecast discussion, Nov 16, 5:35 AM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
535 AM CST SUN NOV 16 2014

.AVIATION...
WIDESPREAD MVFR CIGS WILL PREVAIL TODAY AND CULMINATE WITH UP TO A
COUPLE HOURS OF LIGHT SNOW THIS AFTN AT BOTH LBB AND CDS. INSERTED
A SHORT TEMPO MENTION AT LBB BEGINNING AT 21Z WHEN A BAND OF
DIMINISHING SNOW IS MOST LIKELY TO IMPACT THE TERMINAL. ALTHOUGH
ACCUMULATIONS HERE SHOULD BE UNDER AN INCH...AN AIRPORT WX
WARNING MAY BE NECESSARY IF LATER FORECASTS DEEM NECESSARY. CDS
STANDS THE BEST CHANCE OF AN INCH OF SNOW BEFORE DRIER AIR ARRIVES
AFTER SUNSET AND RETURNS CONDS EVERYWHERE TO SKC AND VFR.

&&

.PREV DISCUSSION... /ISSUED 430 AM CST SUN NOV 16 2014/

SHORT TERM...
MODIFIED ARCTIC AIR CONTINUED TO SPILL SOUTH THIS MORNING
FOLLOWING LAST NIGHT/S FRONTAL PASSAGE. BRUNT OF THE CWA WILL END
UP RECORDING MIDNIGHT HIGHS FOR THE DATE AS WIDESPREAD STRATUS AND
FALLING TEMPS THROUGH 18Z KEEP HIGHS SOME 40 DEGREES BELOW NORMAL.

WATER VAPOR IMAGERY SHOWED A FAIRLY STOUT TROUGH AT 08Z
APPROACHING THE FOUR CORNERS COMPLETE WITH A REGION OF SHARPENING
DIFFLUENCE AND T-STORMS NEAR SHIPROCK/NM. FAVORABLE UL DIVERGENCE
ACCOMPANYING A 100+ KNOT JET CORE IMMEDIATELY AHEAD OF THE BASE OF
THIS TROUGH WILL TRANSLATE EAST AND REACH OUR DOMAIN AROUND 18Z...
HOWEVER THE TROUGH WILL SHALLOW OUT AND WEAKEN DURING THIS TIME
WHICH PRESENTS SOME CONCERN AS TO THE LONGEVITY OF ANY SNOW
THEREAFTER. DESPITE THIS TREND...MODELS ARE IN RATHER GOOD
AGREEMENT THAT DEEP ASCENT IN WILL UNFOLD EARLY THIS AFTERNOON
ACROSS THE NRN HALF OF THE CWA BEFORE THE TROUGH ACCELERATES OUT
OF THE AREA SHORTLY AFTER 00Z AHEAD OF SHARP MID-LEVEL DRYING.

COOLING CLOUD TOPS IN ERN NM THIS MORNING AND INCREASING COVERAGE
OF VIRGA ECHOES TOWARD TUCUMCARI CONFIRM TOP-DOWN MOISTENING IS
INCREASING IN EARNEST. THIS LEADING EDGE OF DEEPER MOISTURE SHOULD
REACH OUR NWRN ZONES IN THE COMING HOURS IN THE FORM OF FLURRIES
OR VERY LIGHT SNOW. BY MID/LATE MORNING...MODEL SOUNDINGS SHOW THE
DENDRITIC LAYER SATURATING TO DEPTHS AS DEEP AS 8K FEET AT FRIONA
COINCIDENT WITH THE GREATEST DYNAMIC FORCING. ADDITIONALLY...FN
FORCING AROUND THE 700MB LAYER COULD YIELD A FEW SEGMENTS OF
ENHANCED SNOWFALL RATES. BY EARLY AFTERNOON...THE NE- SW AXIS OF
HEIGHT FALLS WILL ADVANCE EAST-SOUTHEAST ACROSS THE REMAINDER OF
THE CWA LIKELY ACCOMPANIED BY A NARROWING BAND OF SNOW AS
BACKGROUND ASCENT GRADUALLY WANES IN RESPONSE TO THE WEAKENING
TROUGH. NEVERTHELESS...THE CORE OF THE MID-LEVEL VORT MAX IS
PROGGED TO TRACK ROUGHLY ALONG THE HIGHWAY 114 CORRIDOR WHICH
SHOULD PRESENT A FOCUSED AREA OF LIFT FARTHER NORTH.
HISTORICALLY...SNOWFALL TENDS TO BE MAXIMIZED A FEW DEGREES NORTH
OF THE TRACK OF THE MID-LEVEL VORTICITY MAXIMUM AND THIS LINES
UP WELL WITH WPC SNOW PROGS SHOWING A BROAD SWATH OF 1-2 INCHES
CENTERED ALONG I-40. THIS FACTOR ALONG WITH FAVORABLE SUPPORT FROM
SREF PLUME DATA FOR CHILDRESS WARRANTED THE EXPANSION OF THE
WINTER WX ADVISORY EAST INTO CHILDRESS COUNTY. TRAVEL IMPACTS
COULD BE SPARED FROM THE WORST GRIEF AS TODAY/S SNOW APPEARS TO BE
OF THE DRIER VARIETY CONSIDERING SNOW RATIOS ARE AROUND 17:1
ACROSS OUR NWRN ZONES...WITH A BIT MORE MOISTURE CONTENT FARTHER
EAST. NONETHELESS...THE FIRST ACCUMULATING SNOW OF THE SEASON
USUALLY WARRANTS A LOWER THRESHOLD OF IMPACTS FOR THE PUBLIC.

POPS THIS MORNING WERE DROPPED ACROSS THE SWRN ZONES AND RAMPED UP
CONSIDERABLY ACROSS THE NORTHWEST TO CAPTURE THE GREATEST
POTENTIAL FOR SNOW. CONFIDENCE IS HIGH THAT MUCH OF THE AREA WILL
SEE SOME SNOW THIS AFTN...BUT THE DURATION OF THIS SHOULD BE MORE
ABBREVIATED ACROSS THE SRN HALF OF THE CWA FOR REASONS ALREADY
CITED. AS THE SNOW SHIFTS SOUTHEAST...AGGRESSIVE SUBSIDENCE WILL
FOLLOW CLOSELY ON ITS HEELS AND ACT TO SCOUR OUT ANY LINGERING
SNOW FROM NW-SE AS WE PROCEED TOWARD SUNSET. THE EXCEPTION TO THIS
LOOKS TO BE IN THE LOW ROLLING PLAINS WHERE A WINDOW FOR FLURRIES
WILL REMAIN OPEN FOR A FEW HOURS AFTER SUNSET...BUT OVERALL THE
THEME TONIGHT IS DRY AND CLEAR WITH LIGHT NW WINDS. MIN TEMPS WERE
LOWERED CONSIDERABLY OVER THE NRN ZONES WHERE A LIGHT SNOW COVER
SHOULD GARNER A BITTERLY COLD NIGHT WITH NEAR SINGLE DIGIT LOWS
POSSIBLE. WIND SPEEDS FORTUNATELY LOOK TO HOLD JUST BELOW 10
MPH...SO WIND CHILL ADVISORIES ARE NOT FORESEEN AT THIS TIME.

LONG TERM...
THIS PORTION OF THE FORECAST IS QUIET COMPARED TO THE SHORT TERM.
MAIN IMPACT OF THE SNOW THAT WILL LINGER INTO THE FORECAST FOR
MONDAY IS WHERE ANY SNOW PACK WILL BE LEFT. EVEN UNDER CLEAR SKIES
AND TEMPERATURES WARMING TO JUST ABOVE FREEZING...HIGH ALBEDO FROM
SNOW ON THE GROUND WILL KEEP AREAS WITH SNOW ON THE GROUND ABOUT
5-8 DEGREES COOLER THAN AREAS THAT HAVE BARE GROUND. TEMPERATURES
WILL BE WARMER BUT UNDERCUT GUIDANCE ACROSS THE NORTHERN ROW OF
COUNTIES WHERE HEAVIEST SNOWFALL IS EXPECTED.

NORTHWEST FLOW WILL PERSIST BEHIND THE DEPARTING STORM SYSTEM. A
SHORTWAVE IS EXPECTED TO MOVE OVER THE REGION LATE TUESDAY WITH
NOTHING MORE THAN AN INCREASE IN HIGH CLOUDS. A WEAK FRONT TRIES
TO PUSH SOUTH BEHIND THE DEPARTING WAVE FOR THURSDAY BUT MODELS
CONTINUE TO HAVE THE FRONT STALL OUT ACROSS OR JUST NORTH OF THE
FORECAST AREA. DIFFERENCES RETURN TO THE MODELS BY THURSDAY AS
THE GFS DEVELOPS A SHORTWAVE TROF THAT WINGS OUT ACROSS THE TEXAS
PANHANDLE WHILE THE ECMWF HAS A MUCH BROADER AND WEAKER SHORTWAVE
ABOUT THE SAME TIME. THIS LOOKS TO HELP PUSH ANOTHER FRONT THROUGH
THE AREA THURSDAY INTO FRIDAY MORNING WHICH WILL BRING
TEMPERATURES BACK DOWN SOME FOR THE END OF THE WEEK. ECMWF IS
STRONGER WITH THE FRONT WHILE THE GFS QUICKLY DEVELOPS RETURN FLOW
AND SOME LOW LEVEL MOISTURE INTO THE ROLLING PLAINS.

NEXT WEEKEND REMAINS UNSETTLED IN THE FORECAST AS THE ECMWF BRINGS
A CLOSED LOW OUT ACROSS THE TEXAS PANHANDLE WHILE THE GFS IS MUCH
MORE PROGRESSIVE AND WEAKER WITH THE WAVE ACROSS THE AREA. IF WE
CAN GET MOISTURE RETURN BACK ACROSS THE ROLLING PLAINS AND THE
TIMING OF THE SYSTEM IS SLOW ENOUGH...WE MAY SEE A CHANCE FOR
PRECIPITATION EAST OF THE CAPROCK. SUPERBLEND OF MODEL DATA
DROPPED IN SOME LOW END POPS ACROSS THE FAR EASTERN ROLLING PLAINS
FOR SATURDAY AND CANNOT ARGUE AGAINST IT BUT DID TAPER BACK POPS
BELOW MENTION FOR SUNDAY MORNING AS BETTER MOISTURE LOOKS TO BE
EAST OF THE AREA BY THEN.

JORDAN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        24  10  37  15  45 /  90   0   0   0   0
TULIA         24  12  36  18  46 /  90   0   0   0   0
PLAINVIEW     25  15  37  20  46 /  90   0   0   0   0
LEVELLAND     26  15  39  20  46 /  70   0   0   0   0
LUBBOCK       26  16  39  22  46 /  70   0   0   0   0
DENVER CITY   30  19  40  22  46 /  30   0   0   0   0
BROWNFIELD    29  18  40  22  46 /  40   0   0   0   0
CHILDRESS     27  17  36  22  50 /  90   0   0   0   0
SPUR          28  17  40  24  49 /  50   0   0   0   0
ASPERMONT     31  20  42  24  50 /  20  10   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE
FOLLOWING ZONES: TXZ021>031.

&&

93
Hazardous weather outlook, Nov 16, 6:00 AM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
600 AM CST SUN NOV 16 2014

TXZ021>044-171200-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
600 AM CST SUN NOV 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER

A FAST MOVING DISTURBANCE WILL SPREAD AREAS OF SNOW INTO THE
SOUTHWEST TEXAS PANHANDLE AND NORTHWEST SOUTH PLAINS THIS
MORNING...BEFORE SHIFTING SOUTHEAST OVER THE REMAINDER OF THE
SOUTH PLAINS AND INTO THE ROLLING PLAINS THIS AFTERNOON. THE
GREATEST OPPORTUNITY FOR ACCUMULATING SNOW OF 1 TO 2 INCHES IS
EXPECTED FROM THE SOUTHERN TEXAS PANHANDLE INTO NEIGHBORING
SECTIONS OF THE SOUTH PLAINS AND ROLLING PLAINS. A WINTER WEATHER
ADVISORY IS IN EFFECT FOR THESE AREAS UNTIL 6 PM CST. ALSO...
SINGLE DIGIT WIND CHILLS ARE EXPECTED THIS MORNING FOR MUCH OF THE
OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

JORDAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 winter weather, 1 heavy snow. Local standard time, as filed.

Winter Weather, Childress

When
November 16, 6:30 AM CST to 8:00 PM CST
Where
Childress forecast zone
Reported by
Law Enforcement
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Winter Weather, Cottle

When
November 16, 7:00 AM CST to 9:00 PM CST
Where
Cottle forecast zone
Reported by
Law Enforcement
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Winter Weather, Crosby

When
November 16, 7:00 AM CST to 6:00 PM CST
Where
Crosby forecast zone
Reported by
Law Enforcement
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Winter Weather, Floyd

When
November 16, 7:00 AM CST to 7:00 PM CST
Where
Floyd forecast zone
Reported by
Law Enforcement
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Winter Weather, Garza

When
November 16, 7:00 AM CST to 7:00 PM CST
Where
Garza forecast zone
Reported by
Law Enforcement
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Winter Weather, Hale

When
November 16, 7:00 AM CST to 5:00 PM CST
Where
Hale forecast zone
Deaths
0 direct, 1 indirect
Reported by
Law Enforcement
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Winter Weather, Hockley

When
November 16, 7:00 AM CST to 5:00 PM CST
Where
Hockley forecast zone
Reported by
Law Enforcement
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Winter Weather, Lubbock

When
November 16, 7:00 AM CST to 5:00 PM CST
Where
Lubbock forecast zone
Deaths
0 direct, 2 indirect
Reported by
Law Enforcement
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Winter Weather, Lynn

When
November 16, 7:00 AM CST to 5:00 PM CST
Where
Lynn forecast zone
Reported by
Law Enforcement
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Winter Weather, Motley

When
November 16, 7:00 AM CST to 7:00 PM CST
Where
Motley forecast zone
Reported by
Law Enforcement
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Winter Weather, Parmer

When
November 16, 8:00 AM CST to 2:00 PM CST
Where
Parmer forecast zone
Reported by
Law Enforcement
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Winter Weather, Castro

When
November 16, 8:00 AM CST to 3:00 PM CST
Where
Castro forecast zone
Reported by
Law Enforcement
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Winter Weather, Briscoe

When
November 16, 8:00 AM CST to 4:00 PM CST
Where
Briscoe forecast zone
Reported by
Law Enforcement
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Winter Weather, Dickens

When
November 16, 8:00 AM CST to 8:00 PM CST
Where
Dickens forecast zone
Reported by
Law Enforcement
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Winter Weather, Lamb

When
November 16, 8:00 AM CST to 4:00 PM CST
Where
Lamb forecast zone
Reported by
Law Enforcement
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Winter Weather, Bailey

When
November 16, 8:00 AM CST to 3:00 PM CST
Where
Bailey forecast zone
Reported by
Law Enforcement
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Winter Weather, Cochran

When
November 16, 9:00 AM CST to 4:00 PM CST
Where
Cochran forecast zone
Reported by
Law Enforcement
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Winter Weather, Kent

When
November 16, 9:00 AM CST to 9:00 PM CST
Where
Kent forecast zone
Reported by
Law Enforcement
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

Winter Weather, Stonewall

When
November 16, 9:00 AM CST to 9:00 PM CST
Where
Stonewall forecast zone
Reported by
Law Enforcement
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

Winter Weather, Swisher

When
November 16, 9:00 AM CST to 4:00 PM CST
Where
Swisher forecast zone
Reported by
Law Enforcement
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Winter Weather, Terry

When
November 16, 9:00 AM CST to 4:00 PM CST
Where
Terry forecast zone
Reported by
Law Enforcement
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Winter Weather, Yoakum

When
November 16, 9:00 AM CST to 4:00 PM CST
Where
Yoakum forecast zone
Reported by
Law Enforcement
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

Winter Weather, King

When
November 16, 9:00 AM CST to 8:00 PM CST
Where
King forecast zone
Reported by
Law Enforcement
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Heavy Snow, Hall

When
November 16, 12:00 PM CST to 7:00 PM CST
Where
Hall forecast zone
Reported by
COOP Observer
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Hale2014-11-16MaleVehicle/Towed TrailerIndirect
Winter Weather, Lubbock2014-11-1623MaleVehicle/Towed TrailerIndirect
Winter Weather, Lubbock2014-11-1627MaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, November 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543920, 543922, 543923, 543925, 543926, 543927, 543928, 543932, 543933, 543934, 543917, 543918, 543919, 543924, 543931, 543938, 543921, 543929, 543930, 543935, 543936, 543937, 543939, 543916.